Toggle Main Menu Toggle Search

Open Access padlockePrints

More illness in offspring of bipolar patients from the US compared to Europe

Lookup NU author(s): Professor Heinz Grunze

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

Background: Evidence suggests that patients with bipolar disorder from the United States have an earlier age of onset and a more difficult course of illness than those from Germany and the Netherlands. These characteristics were related to a greater family burden of psychiatric illness and the experience of more psychosocial adversity in childhood. We hypothesized that this greater illness burden would extend to the offspring of the US patients.Methods: 968 outpatients (average age 41) with bipolar illness gave informed consent for participation in a treatment outcome network and filled out a detailed questionnaire about their illness and family history of illness, including whether their offspring had a diagnosis of depression, bipolar disorder, alcohol or substance abuse, suicide attempt or "other" illness. Of those with children, 356 were from the US and 132 were from Europe.Results: Compared to the Europeans, offspring of patients from the US had significantly (p < 0.001) more depression, bipolar disorder, drug abuse, and "other" illnesses. The number of illnesses in the offspring was related to the bipolar parent being from the US, having had childhood adversity, more than 20 prior episodes, and more parental psychiatric illness.Conclusions: While the findings are limited by their basis on self report, the distribution of the percentages in the US offspring are similar to those of Axelson et al. (2015) who used direct interviews. The higher burden of illness in the offspring and their in direct progenitors from the US compared to Europe warrant new attempts at better treatment and prevention. (c) 2016 The Authors. Published by Elsevier B.V.


Publication metadata

Author(s): Post RM, Altshuler LL, Kupka R, McElroy SL, Frye MA, Rowe M, Grunze H, Suppes T, Keck PE, Leverich GS, Nolen WA

Publication type: Review

Publication status: Published

Journal: Journal of Affective Disorders

Year: 2016

Volume: 191

Pages: 180-186

Print publication date: 01/02/2016

Online publication date: 26/11/2015

Acceptance date: 22/11/2015

ISSN (print): 0165-0327

ISSN (electronic): 1573-2517

Publisher: ELSEVIER SCIENCE BV

URL: http://dx.doi.org/10.1016/j.jad.2015.11.038

DOI: 10.1016/j.jad.2015.11.038


Actions

Find at Newcastle University icon    Link to this publication


Share